Send to:

Choose Destination
See comment in PubMed Commons below
J Heart Lung Transplant. 1998 Apr;17(4):423-9.

Improved oxygenation and increased lung donor recovery with high-dose steroid administration after brain death.

Author information

  • 1Division of Transplantation, University of California, Davis, School of Medicine, Sacramento 95817, USA.



The number of patients waiting lung transplantation greatly exceeds the supply of donors. This study was conducted to determine the effect of high-dose steroid administration on oxygenation and donor lung recovery after brain death.


A retrospective analysis was conducted on 118 consecutive organ donors from January 1 through December 31, 1995. Eighty donors received high-dose steroids (methylprednisolone, mean 14.5+/-0.06 mg/kg) after organ procurement organization management began; a second group was composed of 38 patients who received no steroids. PaO2/FiO2 ratios were used to evaluate oxygenation. The number of single and double lungs transplanted served as the endpoint.


No differences were noted in hemodynamics, most clinical or demographic variables and initial values of PaO2/FiO2 between groups. However, nonsteroid-treated donors showed an overall decrease in oxygenation (mean decrease in PaO2/FiO2 -34.2+/-14), whereas steroid-treated donors had a significant and progressive increase in oxygenation (mean increase in PaO2/FiO2: 16+/-14) before aortic cross-clamping (p = 0.01). Time before cross-clamping was longer in the steroid-treated patients (p = 0.003). The number of procured lungs was markedly greater in steroid-treated than nonsteroid-treated donors (25/80 patients vs 3/38; p < 0.01).


High-dose methylprednisolone given during donor management results in improved oxygenation at organ recovery. This treatment resulted in a significant increase in the number of lungs transplanted and may have enabled donors to be treated longer.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk